Texas, 2015

Hail in Texas, May 9, 2015

May 9, 2015 · NWS AMA · 7 events in 3 counties and zones

The previous two days saw the development of large thunderstorm clusters across West Texas which primarily resulted in a heavy rain for the Texas Panhandle. Severe weather was mostly confined to areas southeast of the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The previous two days saw the development of large thunderstorm clusters across West Texas which primarily resulted in a heavy rain for the Texas Panhandle. Severe weather was mostly confined to areas southeast of the Texas Panhandle. As the slow moving storm system reached the area, thunderstorms developed during the early morning hours on Saturday. These storms initially posed a threat for large hail before weakening later in the morning and shifting northeast out of the area. Hail as large as tennis balls occurred during the predawn hours and some damage resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 3:40 AM CST, 5 minutes earlier.

Area forecast discussion, May 9, 3:40 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
440 AM CDT SAT MAY 9 2015

.DISCUSSION...
COLD FRONT FROM YESTERDAY WAS REINFORCED BY OUTFLOW...AND IS IN THE
PROCESS OF BEING OVERTAKEN BY INCOMING PACIFIC COLD FRONT.
SCATTERED TO NUMEROUS THUNDERSTORMS...SOME SEVERE...EXPECTED TODAY.
GOLF BALL HAIL MAIN THREAT THIS MORNING.  SEVERE THREAT ENDS IN
SOUTHWEST TEXAS PANHANDLE THIS MORNING...WITH REMAINING AREA LIKELY
TO SEE HAIL UP TO BASEBALL SIZE...70 MPH WINDS AND ISOLATED
TORNADOES. HEAVY RAINS ALSO EXPECTED.  THREAT ENDS ABRUPTLY BY 7 PM
WHEN MORE STABLE AIR ARRIVES WITH PACIFIC COLD FRONT.

REMAINDER OF FORECAST MUCH LESS EXTRAORDINARY.  HAVE GENERALLY
FOLLOWED BLENDED GUIDANCE.

COCKRELL

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                78  45  73  43  67 /  50   5   5  10   5
BEAVER OK                  73  47  70  42  67 /  70  10   5  10   5
BOISE CITY OK              76  43  64  38  65 /  40  10   5  20   5
BORGER TX                  77  46  73  44  68 /  50   5   5  10   5
BOYS RANCH TX              81  44  74  43  69 /  30   5   5  10   5
CANYON TX                  78  45  74  42  68 /  40   5   5  10   5
CLARENDON TX               78  50  76  46  68 /  60   5   5  10   0
DALHART TX                 77  43  69  40  67 /  30   5  10  20   5
GUYMON OK                  74  44  67  40  67 /  60  10   5  10   5
HEREFORD TX                78  43  75  42  69 /  30   5   5  10   5
LIPSCOMB TX                75  49  72  44  67 /  70  10   5  10   5
PAMPA TX                   72  48  71  42  65 /  60   5   5  10   5
SHAMROCK TX                78  52  77  48  68 /  70  10   5  10   0
WELLINGTON TX              80  53  78  50  70 /  70  10   5  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ARMSTRONG...COLLINGSWORTH...DONLEY...GRAY...WHEELER.

OK...NONE.

&&

11/03
Hazardous weather outlook, May 9, 3:19 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
419 AM CDT SAT MAY 9 2015

OKZ001>003-TXZ001>020-092115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
419 AM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG MAY REDUCE VISIBILITIES TO AROUND ONE MILE OR LESS THIS
MORNING.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES
TODAY. SOME STORMS WILL LIKELY BECOME SEVERE THIS MORNING WITH GOLF
BALL HAIL...60 MPH WINDS AND HEAVY RAIN BEING THE MAIN HAZARDS. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 AM FOR ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES.

THIS AFTERNOON...THE SEVERE THREAT WILL BE ACROSS THE NORTHEASTERN
TWO THIRDS OF THE COMBINED PANHANDLES. BASEBALL HAIL...70 MPH WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...LOCALIZED FLOODING
OR FLASH FLOODING MAY OCCUR WITH THE STRONGEST STORMS. A FLOOD WATCH
REMAINS IN EFFECT THROUGH EARLY THIS EVENING FOR THE SOUTHEAST TEXAS
PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHWEST PART OF THE
COMBINED PANHANDLES SUNDAY NIGHT. MORE THUNDERSTORMS MAY DEVELOP
TUESDAY THROUGH FRIDAY ACROSS MUCH OF THE AREA. IF STORMS FORM...THEY
COULD BECOME STRONG TO MARGINALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION
TODAY.

COCKRELL

In the hours before

Special weather statement, May 9, 2:38 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
338 AM CDT SAT MAY 9 2015

TXZ011-012-016-017-090945-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
338 AM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EXTREME
SOUTHWESTERN POTTER...OLDHAM AND DEAF SMITH COUNTIES UNTIL 445 AM
CDT...

AT 337 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTH OF RHEA...OR 31 MILES WEST OF
HEREFORD...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               SIMMS...              BOOTLEG...
  WILDORADO...          ADRIAN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3556 10277 3516 10211 3474 10278 3475 10305
TIME...MOT...LOC 0838Z 214DEG 41KT 3475 10292

SCHNEIDER

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Deaf Smith

When
May 9, 3:45 AM CST to 3:50 AM CST
Where
Deaf Smith County, 0.69 mi S of Dawn
Measured
1.75 in hail
Reported by
Public
Coordinates
34.910, -102.200

Hail estimated to be the size of golf balls damaged car windows in Dawn, Texas.

Hail, Deaf Smith

When
May 9, 3:48 AM CST to 3:56 AM CST
Where
Deaf Smith County, 8.29 mi N of Milo Center
Measured
1.5 in hail
Reported by
Public
Coordinates
35.100, -102.400

A member of the public reported hail estimated to be 1.5 inches in diameter 10 miles south of Vega.

Hail, Potter

When
May 9, 4:23 AM CST to 4:30 AM CST
Where
Potter County, 1.83 mi ENE of Bushland
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
35.190, -102.040

An off duty National Weather Service employee found hailstones ranging from quarter to tennis ball size two miles east of Bushland on the I-40. Most of the hail stones were 1.5 to 2 inches in diameter. The largest found was 2.5 inches in diameter.

Hail, Potter

When
May 9, 4:40 AM CST
Where
Potter County, 9.62 mi NW of Amarillo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.290, -101.950

Golf ball size hail was reported in Tascosa Hills.

Hail, Potter

When
May 9, 4:40 AM CST
Where
Potter County, 8.43 mi WNW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.260, -101.950

A trained spotter reported hail estimated to be nickel to quarter size in Bishop Hills.

Hail, Potter

When
May 9, 4:46 AM CST to 4:51 AM CST
Where
Potter County, 8.25 mi NNW of Amarillo
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
35.300, -101.900

A local television station relayed pictures of hail estimated to be 2 inches in diameter that fell near the intersection of Western and Cherry in Northwest Amarillo. The pictures also indicated that car windows were damaged as a result of the hail.

Hail, Armstrong

When
May 9, 5:35 AM CST
Where
Armstrong County, 10.04 mi SW of Claude
Measured
1 in hail
Reported by
Public
Coordinates
35.000, -101.470

A member of the public reported quarter size hail 10 miles southwest of Claude.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565783, 565789, 565801, 565807, 565809, 565815, 581550.